I have been put on a fentanyl patch 25 mcg recently. I have a bizarre circumstance that my body adjusts and clears out medications in an expedited way. For example, over the last three weeks, I have gone thru Vicodin, then Norco, then OxyContin, now Fentanyl. I will be having surgery on 3/31, then hopefully my painful condition will start to improve. With all the posts on Fentanyl withdrawl (withdrawal), I am terrified of going thru that. My question: with short term use, will withdrawl (withdrawal) symptoms be as severe as long term use, and if so, what is the best way to reduce/avoid withdrawl (withdrawal)?
First of all, good luck on your upcoming surgery, my prayers are with you....
The only thing that helped me get through withdrawals was either the Clonidine patch or Lorazapam. Both seemed to calm the awful withdrawal after have been on the patch for a while. Today,I am taking Methadone but will be starting the patches again this weekend. I'm not looking forward to the switch but at least I know what to expect...not that it makes it any easier to switch. Again, good luck and God bless!
It's very true that people metabolize pain and other medications at different rates. One size definitely does not fit all where any medication is concerned. Try not to be too frightened of the future. Your doctor should have a plan to taper you off and perhaps include some comfort meds such as those mentioned above. There really isn't much you can do to avoid a certain amount of withdrawal.
If you use the Mylan generic fentanyl patch that looks like a clear piece of tape rather than the more common gel pouch patch, you can slowly taper by cutting it. I am currently doing that with the approval of my doctor, as is another member here. If you decrease by about 12.5 mcg a month, it's not too terrible.
One of the biggest complaints with fentanyl withdrawal is the powerful hot flashes and cold sweats. It happens if you're either over- or under-medicated. This happens when withdrawing from any kind of opiate, but fentanyl seems to make it even worse. Other symptoms include nausea/ vomiting, diarrhea, lack of appetite, restless leg syndrome and muscle cramps, generalized pain throughout the body, and terrible insomnia. Soaking in a hot bath tub alleviates many of these symptoms temporarily. Psychological symptoms of depression and anxiety are very common among long-term users. All these things are worse if the opiates are discontinued cold turkey. You should have minimal trouble since you have only taken opiates for a short time.
Try to focus on your upcoming surgery and recovery right now and worry about getting off the meds later. Go ahead and talk to your doctor about your withdrawal fears and establish a taper plan now. That alone should help your anxiety. Best of luck to you for a successful surgery and recovery. :-)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.